Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 161, NWS Jackson, KY

July 17, 2012Knott County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 17, 2012, 3:15 PM EDT for Knott County, Letcher County, Perry County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 3:15 PM EDT (19:15 UTC)
Expired
Jul 17, 2012, 3:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knott County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:33 PM EDTHAIL 0.75Carrie, KYREPORTED VIA TWITTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2344 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KJKL 171915
SVRJKL
KYC119-133-193-171945-
/O.NEW.KJKL.SV.W.0161.120717T1915Z-120717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  NORTH CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME EAST CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 345 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARRIE...OR NEAR HINDMAN...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEBURN...ANCO...WISCOAL...VICCO...SASSAFRAS...AMBURGEY...
  BRINKLEY...LITTCARR...CARR CREEK...DIRK...SPIDER...SMITHSBORO...
  CODY...IVIS...MALLIE...BATH...REDFOX...PINE TOP...AMELIA AND NEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3728 8277 3712 8301 3730 8311 3737 8301
TIME...MOT...LOC 1915Z 311DEG 6KT 3730 8302
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
2 follow-up statements
812 
WWUS53 KJKL 171935
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT TUE JUL 17 2012

KYC193-171944-
/O.CAN.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
PERRY KY-
335 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL PERRY
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
      3715 8298
TIME...MOT...LOC 1934Z 311DEG 6KT 3728 8299

$$

KYC119-133-171945-
/O.CON.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
KNOTT KY-LETCHER KY-
335 PM EDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
LETCHER AND SOUTHERN KNOTT COUNTIES UNTIL 345 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
AMBURGEY...OR NEAR HINDMAN...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  AMBURGEY...BRINKLEY...LITTCARR...CARR CREEK...DIRK...SMITHSBORO...
  CODY...SPIDER...IVIS...BATH...REDFOX...MALLIE...PINE TOP...
  AMELIA...NEALY...MAY...DREW...CARBON GLOW...COLSON AND OMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
      3715 8298
TIME...MOT...LOC 1934Z 311DEG 6KT 3728 8299
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
441 
WWUS53 KJKL 171945
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE JUL 17 2012

KYC119-133-171955-
/O.EXP.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
KNOTT KY-LETCHER KY-
345 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LETCHER AND
SOUTHERN KNOTT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
      3715 8298
TIME...MOT...LOC 1935Z 311DEG 6KT 3728 8299

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:12 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 17, 3:12 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT TUE JUL 17 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 257 PM EDT TUE JUL 17 2012

HIGH PRESSURE DOMINATES WITH AN UNSTABLE AIR MASS. DEWPOINTS ARE
RUNNING IN THE LOWER 70S WITH TEMPS IN THE MID 80S. SKEW/T INDICATING
A DRY MID LEVEL WHICH MAY PRODUCE STRONG WINDS FROM DEVELOPING TSRA.
BEST STORM THUS FAR HAS A 50 DBZ CORE TO 37K. MOST STORMS ARE
PRODUCING HEAVY RAIN AS THE STORMS ARE NOT MOVING VERY FAST WITH THE
BASIC STORM MOTION TO THE ESE WHILE THE UPPER LEVEL STORM TOPS ARE
MOVING NW. MODELS INDICATING THIS TO BE A DIURNAL PATTERN WITH STORMS
DISSIPATING OVERNIGHT AND THEN BUILDING AGAIN ON WED WITH THE HEATING
OF THE DAY. STORMS ARE EXPECTED TO BE MORE NUMEROUS ON WED WITH THE
HUDSON BAY LOW SPINNING A VORT MAX AND SFC FRONT THRU THE GREAT
LAKES. FRONT WILL NOT GET TO ERN KY UNTIL AFTER THIS SHORT TERM FCST
BUT THE PROXIMITY WILL HELP TO INCREASE COVERAGE. NOT EXPECTING THE
STORMS TO TOTALLY ABATE WED NIGHT AS THE FRONT WILL GET CLOSE ENUF TO
KEEP THE ACTIVITY GOING INTO THE NIGHT. LOWS FOR THE NEXT 2 NIGHTS
WILL DROP TO AROUND 70 WHILE THE CLOUDS AND EXPECTED RAIN WILL HOLD
HIGHS TO AROUND 90 ON WED.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 249 AM EDT TUE JUL 17 2012

THE LATEST RUNS OF THE VARIOUS FORECAST MODELS ALL ARE SUGGESTING
THAT A DECENT COLD FRONT WILL MOVE SLOWLY ACROSS THE OHIO AND
TENNESSEE VALLEYS THURSDAY INTO SATURDAY MORNING. WITH VERY MOIST AND
UNSTABLE AIR ALREADY IN PLACE AT THE SURFACE...SHOWERS AND STORMS ARE
EXPECTED TO FIRE ALONG THE ADVANCING BOUNDARY BEGINNING LATE IN THE
MORNING ON THURSDAY. THE HIGHEST PROBABILITY OF RAINFALL WILL OCCUR
DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY...DURING
THE PEAK HEATING OF THE DAY. SHOWERS AND STORMS WILL DECREASE IN
COVERAGE AS A DRIER AIR MASS FILTERS INTO THE REGION SATURDAY AND
SUNDAY. THE MODELS ARE SUGGESTING THAT THERE COULD BE JUST ENOUGH
MOISTURE LEFT OVER TO ALLOW FOR A FEW SHOWERS AND STORMS TO FORM OVER
THE HIGHER TERRAIN ALONG THE VIRGINIA AND WEST VIRGINIA BORDERS
MONDAY AFTERNOON AND EVENING...SO SLIGHT CHANCE POPS WERE LEFT IN THE
FORECAST FOR THAT TIME FRAME. DECIDED TO GO WITH MUCH LOWER POPS TO
START THE PERIOD...THE 0-12Z TIME FRAME ON THURSDAY...AS THE SHORT
TERM MODELS WERE SUPPORTIVE OF THIS SCENARIO. THE PATTERN LATELY HAS
ALSO BEEN FOR ACTIVE AFTERNOON AND EVENING PERIODS...DURING PEAK
HEATING...WITH LITTLE IF ANY SHOWERS OR STORMS DURING THE
NIGHTTIME...SO IT SEEMED REASONABLE TO HAVE LOWER POPS FOR WEDNESDAY
NIGHT BEFORE THE FRONT ARRIVES. TEMPERATURES WILL BE FAIRLY STRAIGHT
FORWARD THROUGHOUT THE PERIOD...WITH HIGHS EACH DAY IN THE 80S AND
OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 152 PM EDT TUE JUL 17 2012

NO PROBLEM AT THE TAF STATIONS. A FEW SHOWERS OR THUNDERSTORMS WILL
POP UP IN THE AFTERNOON HEAT. NOT SURE OF THE EXACT TIMING FOR THE
THUNDERSTORMS...HOWEVER 18-22Z SHOULD BE THE MOST LIKELY TIME. WITH
MID LEVEL DRY AIR IN PLACE...ANY STORMS THAT DO FORM MAY BE CAPABLE
OF PRODUCING SOME SIGNIFICANT WIND GUST OF 35-45 KTS. AFTER SUNSET
AIR MASS WILL CALM DOWN AND EXPECT VALLEY FOG TO FORM AGAIN. PATCHY
NATURE OF FOG POSSIBLE DOWN TO IFR UNTIL SUNRISE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Jul 17, 3:10 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
310 AM EDT TUE JUL 17 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
310 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HEAT INDICES WILL
PEAK IN THE MID 90S LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING
THE AFTERNOON AND EVENING. HEAT INDICES WILL PEAK IN THE MID TO
UPPER 90S ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Jul 17, 3:01 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT TUE JUL 17 2012

KYZ110-112-113-118-171945-
KNOTT-LETCHER-BREATHITT-FLOYD-
301 PM EDT TUE JUL 17 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT TUESDAY AFTERNOON...

   KNOTT...
   NORTH CENTRAL LETCHER...
   EXTREME EAST CENTRAL BREATHITT AND
   SOUTH CENTRAL FLOYD.

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOFT SHELL...
OR NEAR HINDMAN...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GARNER AROUND
315 PM EDT...MOUSIE AROUND 320 PM EDT...LARKSLANE AROUND 325 PM
EDT...IVIS AROUND 330 PM EDT...MALLIE AROUND 335 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.